Alert archive / Puerto Rico / Flash Flood Warnings in 2013

Flash Flood Warning 36, NWS JSJ

November 30, 2013

NWS JSJ issued this flash flood warning at Nov 30, 2013, 3:31 PM CST. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 30, 2013, 3:31 PM CST (21:31 UTC)
Expired
Nov 30, 2013, 6:30 PM CST
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 34 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 30, 4:15 PM CSTFLOODSan Juan, PRSOCIAL MEDIA REPORTS INDICATED FLOOD IN LOW LYING AREAS ALONG MUNOZ RIVERA AVENUE NEAR UPRRP AND KENNEDY AVENUE NEAR SAN PATRICIO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

921 
WGCA52 TJSJ 302131
FFWSJU
PRC127-010030-
/O.NEW.TJSJ.FF.W.0036.131130T2131Z-131201T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
531 PM AST SAT NOV 30 2013

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITY

  IN PUERTO RICO
     SAN JUAN

* UNTIL 830 PM AST

* AT 522 PM AST...WEATHER DOPPLER RADAR INDICATED MODERATE SHOWER 
ACTIVITY ACROSS THE SAN JUAN METROPOLITAN AREA. THIS RAINFALL IN 
ADDITION TO THE RAINFALL THAT HAS ALREADY OCCURRED...WILL RESULT
IN RAPID RISES ON RIO PIEDRAS. RESIDENTS IN FLOOD PRONE AREAS SHOULD 
MOVE TO HIGHER GROUND IMMEDIATELY AND NEVER TRY TO CROSS A FLOODED 
ROADWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1846 6606 1835 6604 1835 6608 1847 6612

$$

MARTINEZ

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
1 follow-up statement
000 
WGCA72 TJSJ 010023
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
823 PM AST SAT NOV 30 2013

PRC127-010029-
/O.CAN.TJSJ.FF.W.0036.000000T0000Z-131201T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN JUAN PR-
823 PM AST SAT NOV 30 2013

..THE FLASH FLOOD WARNING WILL EXPIRE AT 830 PM AST FOR SAN JUAN 
MUNICIPALITY...

DOPPLER RADAR INDICATED THAT THE HEAVY RAIN WHICH AFFECTED THIS AREA 
HAD DISSIPATED OR MOVED AWAY. U.S.G.S. RIVER SENSORS INDICATE THAT 
THE RIO PIEDRAS IS NOW BELOW FLOOD STAGE AND RECEDING. NO 
SIGNIFICANT ADDITIONAL RAINFALL IS EXPECTED ACROSS THESE AREAS AT 
THIS TIME. THEREFORE THE FLASH FLOOD WARNING WILL BE ALLOWED TO 
EXPIRE. HOWEVER...AN URBAN AND SMALL STREAM FLOOD ADVISORY WILL 
CONTINUE IN EFFECT FOR THAT AREA UNTIL 1030 PM AST.

LAT...LON 1846 6606 1835 6604 1835 6608 1847 6612

$$

FIGUEROA

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Nov 30, 1:18 PM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Nov 30, 1:18 PM CST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
318 PM AST SAT NOV 30 2013

.SYNOPSIS...AT MID AND UPPER LEVELS...A WEAK UPPER LEVEL TROUGH
WILL APPROACH FROM THE WEST AND PASS THROUGH SUNDAY NIGHT. A
SECOND TROUGH WILL PASS THROUGH ON WEDNESDAY NIGHT. A CUT OFF LOW
MAY FORM NORTH OF THE LEEWARD ISLANDS FRIDAY AND SATURDAY.

AT LOWER LEVELS...A WEAK TROUGH PASSAGE HAS BROUGHT ADDITIONAL
SHOWERS TO THE LOCAL ISLANDS AND CARIBBEAN WATERS. HIGH PRESSURE
WILL MOVE INTO THE NORTH CENTRAL ATLANTIC AND THEN BUILD SOUTH
CAUSING WINDS TO BECOME MORE SOUTHEASTERLY UNTIL MID WEEK. HIGH
PRESSURE WILL GRADUALLY BUILD BACK OVER THE WESTERN ATLANTIC AND
REGULAR TRADE WINDS WILL RESUME.

&&

.DISCUSSION...LIGHT TO MODERATE RAIN...WITH OCCASIONAL THUNDERSTORMS
IN THE CARIBBEAN AND ON THE SOUTHEAST COAST OF PUERTO RICO
DROPPING HEAVY RAIN IN RAPIDLY PASSING SHOWERS...CONTINUED OVER
THE AREA TODAY AND IS EXPECTED TO CONTINUE ON AND OFF THROUGH MUCH
OF THE UPCOMING WEEK.

FLOW AT MID LEVELS...AS IN THE LOWER LEVELS...WILL BECOME MORE
SOUTHEASTERLY AND WILL BRING UP MUCH BETTER TROPICAL MOISTURE
MONDAY AFTERNOON THROUGH TUESDAY. THIS WILL KEEP SHOWERS AND GREY
SKIES IN THE FORECAST THROUGH AT LEAST MID WEEK. WINDS WILL BE
LIGHTER AND FROM THE SOUTH AT 700 MB...THEREFORE EXPECT LESS RAIN
IN SAN JUAN AND ON THE NORTH COAST THAN IF THE WINDS HAD BEEN FROM
THE NORTH. A FEW THUNDERSTORMS WILL BE POSSIBLE...BUT UPPER LEVEL
LOWS ARE NO LONGER PLAYING A SIGNIFICANT ROLE. NEVERTHELESS GFS
SHOW LIFTED INDICES AT OR BELOW MINUS 3 THROUGH FRIDAY AND THIS
SHOULD BE SUFFICIENT FOR ISOLATED THUNDERSTORMS DURING THE WEEK.
PRESSURE GRADIENTS WEAKEN CONSIDERABLY OVER THE AREA BEGINNING NOW
AS HIGH PRESSURE BUILDS SOUTH INTO THE TROPICAL ATLANTIC AND WEAK
LOW PRESSURE FORMS ON THE COAST OF THE SOUTHEAST UNITED STATES.
MODERATE TO LOCALLY FRESH TRADE WINDS TRADE WINDS RETURN LATE IN
THE WEEK BUT SHOWERS WILL CONTINUE AS IS TYPICAL OF THE SEASON.

&&

.AVIATION...NMRS SHRA/ISOLD TSRA XTNDS ACRS PR/USVI TO E OF LEEWARD
ISLANDS. TAF SITES MOSTLY VFR BUT A FEW PDS MVFR/IFR IN SOME SHRA/
TSRA INTO SUNDAY THO GRDLY DCRSG. OCNL OBSCD MTNS. E 12-20 KT BCMG
E-SE 5-12 KT TONITE/SUNDAY.

&&

.MARINE...WINDS REMAINED 15 TO 20 KNOTS AT BOTH THE INNER AND
OUTER ATLANTIC BUOYS...KEEPING SEAS NEAR 7 FEET AT BUOY 41043 AND
6 FEET NEAR BUOY 41053. WINDS AND SEAS WILL SLOWLY ABATE IN THE
ATLANTIC. CONDITIONS WERE QUIETER IN THE CARIBBEAN...ALTHOUGH
THERE WERE ISOLATED THUNDERSTORMS THERE. WE EXPECT IMPROVING
CONDITIONS THROUGH THURSDAY 5 DECEMBER.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  72  83  73  84 /  60  50  40  40
STT  75  85  75  85 /  50  40  60  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
COASTAL WATERS...SMALL CRAFT ADVISORY UNTIL 9 PM AST THIS EVENING FOR ATLC WATERS
     OF PUERTO RICO AND USVI FROM 10NM TO 19.5N.

&&

54/12
Hazardous weather outlook, Nov 30, 3:02 PM CST, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
502 PM AST SAT NOV 30 2013

AMZ710>745-PRZ001>013-012115-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
502 PM AST SAT NOV 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT

TRADE WIND SHOWERS AND AN ISOLATED THUNDERSTORM OR TWO WILL
CONTINUE TO MOVE ACROSS THE LOCAL ISLANDS TONIGHT. THESE AREAS
OF SHOWERS HAVE THE CAPABILITY OF PRODUCING MODERATE TO HEAVY
RAINFALL WHICH MAY LEAD TO RISES ON SMALL STREAMS AND CREEKS...
AS WELL AS URBAN FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...FLOODING REPORTS WOULD BE
APPRECIATED.

AMZ715-725-VIZ001-002-012115-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
502 PM AST SAT NOV 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION
WILL NOT BE NEEDED.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 30, 2:33 PM CSTAreal Flood AdvisoryJSJ6 hr
Nov 30, 3:22 PM CSTAreal Flood AdvisoryJSJ5 hr
Nov 30, 4:44 PM CSTAreal Flood AdvisoryJSJ3 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.